Dad’s abuse led to misconduct


A pharmacist suffered domestic violence and stress before dispensing medicines including Duromine to herself

The NSW pharmacist had her registration suspended for 12 months, during which she may not work as a pharmacy assistant or in any capacity where she is required to handle S4 or S8 drugs.

Ms T was employed at a Sydney pharmacy, first as a casual and working her way up to pharmacist-in-charge, when she dispensed a range of medicines to herself and close relatives without a valid prescription.

Between 28 October 2013 and 9 July 2014 she dispensed Motilium, Stildem, Dormizol and Valpam to herself, the Health Care Complaints Commission alleged.

And between 18 October 2013 and 17 August 2014 she dispensed medicines including Duromine (twice), Diabex (seven times), Diazepam (three times), Valpam (five times), Motilium (four times), Deralin (four times) and Stildem (twice) to close relatives, without a script.

Microgynon 30 ED, Dormizol, Movalis and Lasix were each dispensed to a close relative once without a valid script.

Ms T also dispensed medicines to a number of other patients without a valid script and “was dispensing the medications to herself,” the Civil and Administrative Tribunal noted.

The Health Care Complaints Commission alleged that Ms T was guilty of unsatisfactory professional conduct also because she “created false entries in the dispensing system at the pharmacy,” for the purposes of misappropriating Duromine for her own use.

Ms T admitted to the allegations against her.

She said that over the years before 2013, and particularly leading up to April that year, she had suffered greatly due to her “very violent and abusive father,” who she reported to police. Police sought an Apprehended Domestic Violence Order against the father, which was issued for 12 months.

Ms T moved out of the family home and was diagnosed by her medical practitioner as suffering from post-traumatic stress disorder.

“In about July 2013 she returned to the family home for her mother’s sake,” the Tribunal noted. “The practitioner states that she found the living conditions with her father were extremely stressful.”

She remained in the family home due to “the patriarchal cultural norms of the family,” she said, greatly contributing to mental strain.

Ms T was hospitalised in September 2013 due to complications of Polycystic Ovarian Syndrome.

“In the period leading up to when [the pharmacist] began dispensing un-prescribed medication to herself, she reports that she was under great emotional, physical, cognitive and relational stress in her home environment, in large part due to her father’s ongoing physical, verbal and emotional abuse of herself and her mother,” her psychologist wrote in a report.

By October Ms T was working as a full-time pharmacist at the Sydney pharmacy.

The Tribunal noted that, “She states that she is working six days a week and averaging about 12 hours per day. She states she became incredibly tired during this period.

“She states that she had conversations concerning Duromine with customers and recall that they spoke positively concerning the energy which they experience from taking the drug. Accordingly between October 2013 and August 2014 she consumed Duromine capsules in the morning and found it gave her much energy. After about 12 hours she required another dose.”

Ms T was dismissed from the pharmacy in August 2014 when her misappropriation of drugs was detected. She then moved to a rural NSW town to work in a pharmacy there.

“During this period she states that her father, who had heard of the charges being brought against her, travelled to [the town] where he abused the practitioner. She stated that her father drafted a letter which was sent to the HCCC which denied any wrongdoing.”

A reference to the tribunal from her rural employer spoke of Ms T as “one of the best pharmacists that I have had the good fortune of employing,” while a second said she was “totally remorseful” and had a “high level of ethics”.

This second reference, while from a legitimate employer, was, however, from her brother-in-law. This fact was not disclosed in the reference.

The Tribunal noted that when Ms T’s conduct was revealed at the Sydney pharmacy, she “reacted belligerently” and denied all wrongdoing, blaming other employees and seeking to implicate them.

It also noted that “if the practitioner consumed the Duromine for herself, she would have been seriously impaired”.

“The dose of Duromine which may cause toxicity is 180mg to 240mg per day. The toxic effects are agitation, hypothermia, restlessness, hyper alertness and would impair concentration. It would certainly alter the performance of a pharmacist in their daily duties.

“The Tribunal also notes the combination of Modavigil and of Duromine would cause hyper alertness, mind racing and agitation which would not be conducive to the work of a pharmacist, and would impact upon the ability of a pharmacist to operate in a professional and responsible manner

“The evidence shows that the practitioner’s colleagues at [the Sydney pharmacy] observed that the practitioner showed signs of agitation.

“The combination of Modavigil, Duromine and Diazepam increases neurotransmitter GABA which may cause confusion, sedation and affect cognitive function. This would seriously impede practitioner and expose the public to serious risk.”

The Tribunal ordered Ms T’s registration to be cancelled for 12 months and that she should pay the Health Care Complaints Commission’s legal costs.

Pharmacists who are distressed can contact the Pharmacists’ Support Service on 1300 244 910.

Previous Guild committees take shape
Next World news wrapup: 29 June 2017

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.